Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 125, NWS Bismarck, ND

July 11, 2012Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 11, 2012, 11:10 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 11:10 PM CDT (04:10 UTC)
Expired
Jul 11, 2012, 11:37 PM CDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WUUS53 KBIS 120410
SVRBIS
NDC015-043-120515-
/O.NEW.KBIS.SV.W.0125.120712T0410Z-120712T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1110 PM CDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTHWEST OF STEELE TO 6 MILES NORTH OF
  BRADDOCK...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEELE...DAWSON...LAKE ISABEL...TAPPEN AND CRYSTAL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4663 10018 4701 10012 4703 9949 4700 9947
      4663 9947
TIME...MOT...LOC 0410Z 274DEG 32KT 4691 9996 4665 10005
WIND...HAIL 70MPH <.75IN

$$

AYD
2 follow-up statements
448 
WWUS53 KBIS 120424
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 PM CDT WED JUL 11 2012

NDC015-120432-
/O.CAN.KBIS.SV.W.0125.000000T0000Z-120712T0515Z/
BURLEIGH ND-
1124 PM CDT WED JUL 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLEIGH COUNTY
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

HEAVY RAIN...PEA SIZE HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING 
WILL REMAIN A THREAT FOR THE NEXT 30 MINUTES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4698 10008 4698 10012 4701 10012 4703 9949
      4697 9947 4663 9947 4663 10008
TIME...MOT...LOC 0422Z 270DEG 38KT 4693 9976 4667 9981

$$

NDC043-120515-
/O.CON.KBIS.SV.W.0125.000000T0000Z-120712T0515Z/
KIDDER ND-
1124 PM CDT WED JUL 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
KIDDER COUNTY UNTIL 1215 AM CDT...

AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF DAWSON TO 9 MILES NORTHEAST OF
KINTYRE...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAKE ISABEL...TAPPEN AND CRYSTAL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WINDS IN EXCESS OF 60 MPH. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE IF YOU ARE IN THE PATH OF 
THERE STORMS. 

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4698 10008 4698 10012 4701 10012 4703 9949
      4697 9947 4663 9947 4663 10008
TIME...MOT...LOC 0422Z 270DEG 38KT 4693 9976 4667 9981
WIND...HAIL 70MPH <.75IN

$$

AYD/NH
614 
WWUS53 KBIS 120437
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1137 PM CDT WED JUL 11 2012

NDC043-120447-
/O.CAN.KBIS.SV.W.0125.000000T0000Z-120712T0515Z/
KIDDER ND-
1137 PM CDT WED JUL 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KIDDER COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY.  HOWEVER...GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE WITH 
THESE THUNDERSTORMS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4698 10008 4698 10012 4701 10012 4703 9949
      4697 9947 4663 9947 4663 10008
TIME...MOT...LOC 0437Z 270DEG 38KT 4692 9952 4667 9957

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:13 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 11, 9:13 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT WED JUL 11 2012

.DISCUSSION...THUNDERSTORMS CONTINUE ACROSS SOUTHWEST AND PORTIONS
OF CENTRAL NORTH DAKOTA. EXPECT THE STORMS TO DIMINISH BY
MIDNIGHT. ADJUSTED CHANCE OF THUNDERSTORMS TO THE CENTRAL AND
SOUTHWEST FOR THE EVENING. EXPECT MOST OF THE STORMS TO BEGIN
DIMINISH AFTER 10 PM.

&&

.AVIATION...AT 9 PM CDT...A COLD FRONT WAS PUSHING INTO WESTERN
NORTH DAKOTA. THUNDERSTORMS WILL BE CLUSTERED BETWEEN
KISN/KDIK/KBIS THROUGH 05Z. AFTER 05Z EXPECT RAPID DISSIPATION OF
THE STORMS. VFR CONDITIONS EXPECTED AT ALL TAF SITES. ON
THURSDAY...THE COLD FRONT WILL BE NEARLY STATIONARY BETWEEN
KBIS/KJMS AND EXPECT SCATTERED THUNDERSTORMS VICINITY KJMS THROUGH
18Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 11, 5:31 AM CDT, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
531 AM CDT WED JUL 11 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
531 AM CDT WED JUL 11 2012 /431 AM MDT WED JUL 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND A GOOD CHANCE TONIGHT
AS A COLD FRONT IS FORECAST TO ENTER WESTERN NORTH DAKOTA THIS
AFTERNOON AND CENTRAL NORTH DAKOTA TONIGHT. A FEW STORMS MAY BE
STRONG OR POSSIBLY SEVERE...BUT THE THREAT IS NOT HIGH ENOUGH THAT
A WIDESPREAD SEVERE EVENT IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GOOD CHANCE OF THUNDERSTORMS THURSDAY...AND THURSDAY NIGHT IN
THE JAMES RIVER BASIN. SOME STORMS MAY BE SEVERE...ESPECIALLY
ALONG AND EAST OF A LINE FROM ROUGHLY BOTTINEAU TO BISMARCK.

THE CHANCE FOR THUNDERSTORMS RETURNS ON THE WEEKEND...WITH SLIGHT
CHANCES SATURDAY...AND A BETTER CHANCE FOR STORMS ON SATURDAY
NIGHT AND SUNDAY. SLIGHT CHANCES FOR THUNDERSTORMS ARE EXPECTED
LATE MONDAY INTO TUESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Special weather statement, Jul 11, 9:34 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
934 PM CDT WED JUL 11 2012

NDZ020-021-034-035-042-045-046-120330-
BURLEIGH-EMMONS-GRANT-MCLEAN-MORTON-OLIVER-SIOUX-
934 PM CDT WED JUL 11 2012

...SPECIAL WEATHER STATEMENT...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STANTON AND HEBRON
TO NEAR MOTT. STRONG NORTHWEST WINDS WILL PRECEDE THE THUNDERSTORMS
BY 10 TO 15 MINUTES...WITH GUSTS TO 50 MPH POSSIBLE.

* STRONG WINDS WILL BE NEAR...
  MANDAN BY 955 PM CDT...
  BISMARCK BY 1000 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

AYD
Local storm report, Jul 11, 10:34 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1034 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
07/11/2012  E60 MPH          BURLEIGH           ND   BROADCAST MEDIA

            WINDS ESTIMATED UP TO 60 MPH REPORTED ON THE NORTH SIDE
            OF BISMARCK.

&&

SCHECK
Local storm report, Jul 11, 10:41 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1041 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     5 N BISMARCK            46.88N 100.78W
07/11/2012  M60 MPH          BURLEIGH           ND   MESONET

            OBSERVED PEAK WIND GUST RURAL NORTH BISMARCK... HARVEST
            GROVE SUBDIVISION WEATHER.

&&

NHEINERT
Local storm report, Jul 11, 10:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND GST     7 SE BISMARCK           46.74N 100.68W
07/11/2012  E70 MPH          BURLEIGH           ND   TRAINED SPOTTER

            REPORTED BY NATIONAL WEATHER SERVICE EMPLOYEE.

&&

ABELING
Local storm report, Jul 11, 10:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1053 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     6 ESE DOUBLE DITCH INDI 46.90N 100.78W
07/11/2012  M60 MPH          BURLEIGH           ND   MESONET

&&

JVINING
Local storm report, Jul 11, 11:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1102 PM CDT WED JUL 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     TSTM WND GST     3 W MENOKEN             46.81N 100.60W
07/11/2012  E60 MPH          BURLEIGH           ND   COCORAHS

            HAIL UP TO ONE HALF INCH IN DIAMETER ACCOMPANIED THE
            STRONG WINDS.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:30 PM CDTSevere Thunderstorm WarningBISDunn60 min
Jul 11, 7:41 PM CDTSevere Thunderstorm WarningBISHettinger64 min
Jul 11, 7:56 PM CDTSevere Thunderstorm WarningBISDunn, Stark64 min
Jul 11, 8:55 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark36 min
Jul 11, 9:47 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver58 min
Jul 11, 10:37 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder38 min
Jul 12, 3:01 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward59 min
Jul 12, 3:59 PM CDTSevere Thunderstorm WarningBISMcHenry61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.